California, 2011

Damaging Winds in California, October 3, 2011

October 3, 2011 · NWS PSR · 2 events in 1 county or zone

Isolated thunderstorms developed across portions of Imperial county during the afternoon hours on October 3rd. The storms generated strong and gusty outflow winds in excess of 50 mph which were sufficient to blow down a number of trees and power poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed across portions of Imperial county during the afternoon hours on October 3rd. The storms generated strong and gusty outflow winds in excess of 50 mph which were sufficient to blow down a number of trees and power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Oct 3, 1:41 PM PST, 39 minutes earlier.

Area forecast discussion, Oct 3, 1:41 PM PST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
241 PM MST MON OCT 3 2011

.SYNOPSIS...
PRECIPITATION CHANCES TREND UP AND WINDS WILL INCREASE ACROSS THE
REGION THROUGH TUESDAY AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM
MOVES ACROSS SOUTHERN CALIFORNIA AND INTO ARIZONA. A FEW STRONG
STORMS WILL BE POSSIBLE OVER WESTERN ARIZONA. THURSDAY...A STRONG
COLD FRONT WILL QUICKLY PUSH ACROSS CALIFORNIA AND ARIZONA. SHOWERS
WILL LIKELY DEVELOP ALONG THE FRONT AND GUSTY WINDS ARE EXPECTED
THROUGHOUT THE DAY. TEMPERATURES BEHIND THE FRONT WILL DROP TEN TO
TWENTY DEGREES...WITH RECORD COOL HIGH TEMPERATURES POSSIBLE
THURSDAY. THE COOLER WEATHER IS EXPECTED TO CONTINUE INTO
FRIDAY...WITH WARMER TEMPERATURES EXPECTED OVER THE WEEKEND AS
HIGHER PRESSURE BUILDS INTO THE AREA.

&&

.DISCUSSION...
03.12Z DETERMINISTIC GUIDANCE REMAINS ON TRACK WITH THE FORECAST
CHANGES OVER THE NEXT FEW DAYS AND ANY CHANGES TO THE FORECAST WERE
DUE TO HIGHER CONFIDENCE AND TO BETTER REFLECT TIMING OF SYSTEMS.

WEAK SHORT WAVE LIFTING TO THE NORTHEAST...MARGINAL MOISTURE LEVELS
AND COOLING MID-LEVEL TEMPERATURES HAS RESULTED IN WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS MOST OF THE
SOUTHWEST. THE CONVECTION WILL CONTINUE TO DRIFT TO THE
NORTH/NORTHEAST THROUGH THE EVENING HOURS...WITH NOTABLE DECAY
OCCURRING BETWEEN 5 PM AND 8 PM. COULD HAVE SOME SHOWERS CONTINUE
OVERNIGHT DUE TO CONTINUED WEAK SYNOPTIC ASCENT.

VIGOROUS SHORT WAVE IS IN THE PROCESS OF CLOSING THIS AFTERNOON OFF
THE SOUTHERN CALIFORNIA COAST. SMALL BAROCLINIC LEAF HAS FORMED
ALREADY WITH THIS SYSTEM AND CONVECTION IS NOTED. THE FORECAST FOR
TUESDAY IS HIGHLY DEPENDENT ON A FEW THINGS COMING TOGETHER...BUT WE
COULD SEE SOME ISOLATED STRONG/SEVERE STORMS ACROSS SOUTHWEST
ARIZONA TUESDAY AFTERNOON. NAM AND SREF DATA SUPPORT A SMALL AXIS OF
INSTABILITY FORMING ACROSS YUMA/LA PAZ/MOHAVE COUNTIES LATE TUESDAY
MORNING THEN MOVING INTO WESTERN MARICOPA DURING THE AFTERNOON.
WINDS/SHEAR WILL BE INCREASING AS WELL. COMBINED WITH THE SHORT WAVE
TAKING A NEGATIVE TILT MAXIMIZING PVA...THERE WILL BE A LOW END
THREAT FOR ORGANIZED STRONG/SEVERE CONVECTION. PRIMARY THREAT WOULD
BE WINDS IN EXCESS OF 50 MPH AND HAIL. UPDATED THE HAZARDOUS WEATHER
OUTLOOK TO BETTER REFLECT THIS. AHEAD OF THE LOW WINDS WILL BE
INCREASING FROM THE SOUTH...BECOMING QUITE BREEZY ACROSS EASTERN
MARICOPA/PINAL/GILA COUNTIES. SHOULD REMAIN BELOW WIND ADVISORY
LEVELS. WOULDN/T BE SURPRISED EITHER TO HAVE SOME AREAS OF REDUCED
VISIBILITY DUE TO BLOWING DUST...BUT THINK THAT
COVERAGE/INTENSITY/DURATION WILL BE LOW ENOUGH TO WARRANT LEAVING
OUT OF THE GRIDDED FORECAST. RAIN CHANCES WILL CONTINUE ACROSS OUR
EASTERN CWA TUESDAY EVENING/NIGHT AS THE LOW PASSES THROUGH...THOUGH
IT WILL BE WEAKENING AT THAT POINT. TEMPERATURES WILL BE TAKING A
GOOD DIP ALREADY BECAUSE OF THIS SYSTEM TUESDAY...WITH MAX TEMP
DELTAS AROUND 4 TO 14 DEG F CWA-WIDE /MOST COOLING ACROSS SE CA AND
SW AZ/.

SHORT WAVE RIDGING ARRIVES WEDNESDAY FOR AN INTERLUDE OF RELATIVELY
QUIET WEATHER. COOLER TEMPERATURES WILL CONTINUE TO FILTER INTO THE
CWA WITH ANOTHER 4 TO 8 DEG F OF COOLING.

LATE WEDNESDAY NIGHT THE COLD FRONT WE/VE BEEN WATCHING FOR SEVERAL
DAYS WILL ARRIVE TO THE FAR NORTHWEST CORNER OF OUR CWA. THE FRONT
WILL PUSH TOWARD THE PHOENIX AREA BY THURSDAY MORNING /LIKELY
ARRIVING AFTER SUNRISE/...AND CONTINUE EAST THROUGH THE DAY. RAIN
CHANCES WERE FURTHER INCREASED AS CONFIDENCE REMAINS HIGH ON THE
OVERALL PATTERN AND TIMING OF THE FRONT...WITH MUCH OF THE
PRECIPITATION COMING POST-FRONTAL. RAINFALL AMOUNTS ARE LOOKING TO
SHAPE UP AS LESS THAN 1/4 INCH FOR THE LOWER DESERTS AND 1/4 TO 1/2
INCH FOR THE FOOTHILLS/MOUNTAINS OF LA PAZ/NORTHERN
MARICOPA/SOUTHERN GILA COUNTIES. WINDS WILL ALSO BE OF CONCERN AGAIN
WITH THIS SYSTEM...BOTH PRE AND POST-FRONTAL. SHOULD STILL BE BELOW
ADVISORY LEVELS BUT WILL BE A BREEZY/WINDY DAY NONETHELESS. MAX
TEMPERATURES WERE LOWERED...AGAIN...FOR THURSDAY WITH THE WARMEST
LOWER DESERT AREAS NOW PEAKING IN THE MID 70S. THE FORECAST HIGH OF
74 AT PHOENIX WOULD SET A RECORD FOR THE COOLEST HIGH TEMPERATURE
FOR THE DATE /CURRENT RECORD IS 77...WHICH IS THE HIGHEST COOL HIGH
TEMPERATURE RECORD FOR THE MONTH OF OCTOBER/. TEMPERATURE CHANGE
WEDNESDAY TO THURSDAY IS 5 TO 15 DEGREES COOLER CWA-WIDE.

THE COOL AIR WILL SETTLE IN THURSDAY NIGHT INTO FRIDAY
MORNING...GIVING WAY TO WHAT MAY BE A SURPRISINGLY CHILLY MORNING.
MOST LOWER DESERTS WILL DROP INTO THE 50S FRIDAY AND AGAIN SATURDAY.
WOULDN/T BE SURPRISED IF SOME TYPICAL COOL SPOTS COME IN WITH A LOW
IN THE UPPER 40S EVEN FRIDAY MORNING.

BROAD TROUGHING WILL REMAIN OVER THE SOUTHWEST FRIDAY THROUGH
MONDAY. SOME QUESTION AS TO HOW FAST/SLOW THE LOW MOVES OUT...WITH
SOME INDICATION THAT THE LARGE LOW WILL CUT-OFF AND TAKE A LITTLE
TIME HEADING EAST. MAY SEE SOME RESIDUAL MOUNTAIN SHOWERS ACROSS
EASTERN ARIZONA FRIDAY BUT AFTER THAT THE FORECAST IS DRY.
TEMPERATURES WILL BE RELATIVELY COOL STILL FRIDAY FOLLOWED BY A
WARMING TREND THROUGH THE WEEKEND.

&&

.AVIATION...
SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA...
INCLUDING KIPL...KBLH...KPHX AND KIWA...

MID TO HIGH LEVEL CLOUDS ACROSS SOUTHEAST CALIFORNIA AND WESTERN
ARIZONA SHOULD PERSIST THIS MORNING AND LIKELY EXPAND EASTWARD
DURING THE DAY. ISOLATED SHOWERS WILL BE POSSIBLE TODAY...BUT WILL
REMAIN ISOLATED ENOUGH TO KEEP ANY MENTION OUT OF TAFS. WINDS WILL
INCREASE DURING THE AFTERNOON HOURS...ESPECIALLY ACROSS SOUTHEAST
CALIFORNIA WHERE SOME GUSTS TO 25 KNOTS ARE EXPECTED LATE IN THE
AFTERNOON. WINDS SHOULD DECREASE DURING THE OVERNIGHT HOURS...BUT
INCREASE ACROSS THE ENTIRE REGION ON TUESDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
A SERIES OF LOW PRESSURE SYSTEMS WILL PROGRESS THROUGH THE REGION
PROVIDING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO OUR
AREA THROUGH THURSDAY. TEMPERATURES STAY COOL THROUGH THE WEEK...
ALONG WITH A BIG DROP WEDNESDAY/THURSDAY AS A STRONG LOW PRESSURE
SYSTEM MOVES INTO THE REGION. BREEZY TO WINDY CONDITIONS EXPECTED
EACH AFTERNOON...THE STRONGEST WINDS ACCOMPANYING A SURFACE COLD
FRONT THAT WILL MOVE THROUGH THE AREA THURSDAY. HUMIDITY LEVELS
TREND UP AS THE WEEK PROGRESSES...ESPECIALLY WITH THE ARRIVAL OF
MUCH COOLER AIR. OVERNIGHT RECOVERY WILL BE GOOD THROUGH FRIDAY...
THEN SLOWLY DECLINE OVER THE WEEKEND. A WARMING TREND IS ANTICIPATED
OVER THE WEEKEND AS THE LOW PRESSURE SYSTEM MOVES EAST.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ
AVIATION...KUHLMAN
FIRE WEATHER...NOLTE/MEYERS
Hazardous weather outlook, Oct 3, 1:42 PM PST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
242 PM MST MON OCT 3 2011

AZZ021>023-026-027-041300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
242 PM MST MON OCT 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A LOW PRESSURE SYSTEM WILL MOVE INTO CENTRAL ARIZONA TUESDAY
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AS A
RESULT...PRIMARILY ACROSS LA PAZ...YUMA...AND WESTERN MARICOPA
COUNTIES. A FEW OF THE STORMS COULD REACH STRONG TO SEVERE LEVELS
...PRODUCING WINDS IN EXCESS OF 50 MPH...SMALL HAIL...AND BLOWING
DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Oct 3, 1:45 PM PST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST MON OCT 3 2011

CAZ033-032230-
IMPERIAL CA-
245 PM PDT MON OCT 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 330 PM PDT

AT 236 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS 5 MILES WEST OF HOLTVILLE...MOVING
NORTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  EL CENTRO...
  CALEXICO...
  HOLTVILLE...
  HEBER...

LAT...LON 3294 11558 3296 11521 3266 11530 3266 11537
      3266 11560
TIME...MOT...LOC 2144Z 188DEG 11KT 3282 11546

INIGUEZ

The radar

The Yuma radar (KYUX), 82 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Imperial

When
October 3, 2:20 PM PST to 2:24 PM PST
Where
Imperial County, 2.7 mi WSW of Meloland
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Department of Highways
Coordinates
32.780, -115.470

Isolated thunderstorms developed across Imperial county during the afternoon hours on October 3rd. The storms generated gusty outflow winds estimated to be at least 50 knots. According to the California Highway Patrol, the strong winds blew down a number of large trees across the road near the intersection of Ross and Bowker roads, about 5 miles east of El Centro. The Highway Patrol did not mention the diameter of the trees that were downed.

Thunderstorm Wind, Imperial

When
October 3, 3:04 PM PST
Where
Imperial County, 3.11 mi SW of Meloland
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
32.770, -115.470

Isolated thunderstorms near El Centro generated strong and gusty outflow winds during the afternoon hours on October 3rd. The California highway patrol reported that power poles and live power lines were blown down along Bowker road near Interstate 8. The poles were blown down by the outflow winds which were estimated to be at least 60 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341537, 341536.